20+ Million Readerbase
Indexed In
  • Open J Gate
  • Genamics JournalSeek
  • JournalTOCs
  • Ulrich's Periodicals Directory
  • RefSeek
  • Hamdard University
  • EBSCO A-Z
  • OCLC- WorldCat
  • Proquest Summons
  • Publons
  • Geneva Foundation for Medical Education and Research
  • Euro Pub
  • Google Scholar
Share This Page
Recommended Webinars & Conferences

21st World Hematology Congress

Madrid, Spain

29th International Oncology Summit

Chicago, USA

37th Global Summit on Pediatrics

Madrid, Spain

14th Annual Conference on Stem Cells and Regenerative Medicine

Kuala Lumpur, Malaysia
Journal Flyer
Flyer image

Abstract

Heparin-Induced Thrombocytopenia and Hemodialysis

Takefumi Matsuo and Keiko Wanaka

Hemodialysis-related-heparin-induced thrombocytopenia (HD-HIT) is a drug-induced, immunoglobulin- mediated disorder that it is suspected in dialysis patients with an unexpected fall in the platelet count, and/or unexplained thrombotic events, particularly visible clotting in the circuit under an adequate heparin dose, that begins between 5 and 10 days (nadir between 7 and 30 days, mostly by the third to fifth session) after heparin initiation. Although a positive result for anti-PF4/heparin complex antibodies (HIT antibodies) is presumably detected by sensitive ELISA, the diagnosis should be confirmed, whenever possible, using a functional assay. Immediately after the clinical suspicion of HIT, all sources of heparin should be discontinued including heparin used to flush or lock catheters. Alternative non-heparin anticoagulants, preferentially a direct thrombin inhibitor, should be restarted for dialysis. Early treatment is important as thrombus formation including a clotting circuit may complicate at a high rate within 30 days after the cessation of heparin. Argatroban, a synthetic direct thrombin inhibitor, as an alternative to heparin, must contribute to the rapid recovery of the platelet count and disappearance of visible circuit clotting. A steady decreasing of the ELISA titers can be expected after heparin discontinuation. A negative seroconversion of HIT antibodies is usually observed by ~30 to more than 100 days after discontinuation. Re-exposure to heparin can be selected at the same dose of heparin as used before the onset of HIT. A small peak of HIT antibodies may often appear after exposure, but a follow-up of the antibody titers shows that they not reach a threshold to induce the recurrence of HIT. When HD-HIT patients exhibit a high index of thrombotic formation or worsening thrombosis, the same alternative anticoagulant therapy may be needed on non-session days.